Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 21, 2018, 5:17 PM EDT for Dare County, North Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2018, 5:17 PM EDT (21:17 UTC)
- Expired
- Jun 21, 2018, 5:47 PM EDT
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 151 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:18 PM EDT | MARINE TSTM WIND 39 | Duck, NC | MEASURED AT DUCK PIER |
| Jun 21, 5:18 PM EDT | MARINE TSTM WIND 39 | Duck, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
435
WUUS52 KMHX 212117
SVRMHX
NCC055-212200-
/O.NEW.KMHX.SV.W.0016.180621T2117Z-180621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
517 PM EDT THU JUN 21 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northwestern Outer Banks Dare County in eastern North Carolina...
* Until 600 PM EDT.
* At 516 PM EDT, a severe thunderstorm was located over Southern
Shores, or 9 miles northwest of Kill Devil Hills, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Duck Coe Pier, Jockeys Ridge State Park, Roanoke Island
Festival Park, Wright Brothers National Monument, Nags Head Fishing
Pier, Avalon Pier, Wanchese and Outer Banks Fishing Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3578 7568 3614 7588 3614 7587 3613 7587
3611 7585 3607 7580 3608 7579 3609 7574
3612 7575 3613 7575 3611 7574 3614 7575
3621 7577 3622 7575 3622 7568 3589 7545
TIME...MOT...LOC 2116Z 330DEG 19KT 3614 7575
HAIL...1.00IN
WIND...60MPH
$$
TL2 follow-up statements
448
WWUS52 KMHX 212137
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
537 PM EDT THU JUN 21 2018
NCC055-212200-
/O.CON.KMHX.SV.W.0016.000000T0000Z-180621T2200Z/
Outer Banks Dare NC-
537 PM EDT THU JUN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN OUTER BANKS DARE COUNTY...
At 537 PM EDT, a severe thunderstorm was located over Southern
Shores, or near Kill Devil Hills, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier and Avalon
Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3583 7571 3610 7584 3607 7580 3608 7578
3609 7574 3610 7574 3612 7575 3613 7575
3611 7574 3614 7575 3616 7570 3594 7549
TIME...MOT...LOC 2137Z 332DEG 13KT 3608 7572
HAIL...1.00IN
WIND...60MPH
$$
TL783
WWUS52 KMHX 212147
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
547 PM EDT THU JUN 21 2018
NCC055-212157-
/O.CAN.KMHX.SV.W.0016.000000T0000Z-180621T2200Z/
Outer Banks Dare NC-
547 PM EDT THU JUN 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OUTER BANKS DARE
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3583 7571 3610 7584 3607 7580 3608 7578
3609 7574 3610 7574 3612 7575 3613 7575
3611 7574 3614 7575 3616 7570 3594 7549
TIME...MOT...LOC 2146Z 330DEG 19KT 3603 7569
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:19 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 21, 3:19 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 319 PM EDT Thu Jun 21 2018 .SYNOPSIS... A front will push into far northern sections this evening and early Friday, then lift back to just north of the area Friday and Friday night. Another front will move into the region Monday, pushing south of the area Monday night. High pressure will build into Eastern North Carolina Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Thu...Shortwave ridging across the region moves offshore late this afternoon while shortwave energy ahead of an upper low moving into mid Mississippi River Valley lifts across the area overnight. At the surface, high pressure remains anchored off the Southeast coast while a weak backdoor front drops into the Albemarle Sound region this evening. The shortwave ridge has help limited convection early this afternoon but beginning to see a few storms develop as temps warm to the convective temp. Isolated to scattered convection expected through the rest of the afternoon. More organized convection will move into the area from the west this evening as the shortwave trough approaches, which then move across the area through the overnight. Best precip chances look to be across the northern half of the forecast area where upper level dynamics a bit better and closer to convergence with the frontal boundary. Could see some strong to severe storms with 0-6km shear increasing to 30-40 kt and SPC has most of the area in a marginal risk for severe storms. The main severe threat will be damaging wind gusts from wet microbursts but locally heavy rainfall will also bring a threat of localized flooding with PW values expected to increase to around 2.25". Temps are in the low to mid 90s inland and mid to upper 80s along the coast this afternoon. Heat index values have ranged from 105-107 at OAJ and NKT the past couple hours and will keep the Heat Advisory for Carteret, Onslow, Jones, Craven and Pamlico Counties in the the early evening hours. Very mild temps continue tonight with lows in the mid to upper 70s. && .SHORT TERM /FRIDAY/... As of 230 PM Thu...Shortwave energy lifts north of the area early with the surface cold front lifting to SE VA. SW flow continues aloft with an upper low gradually moving into the Ohio River Valley. Another shortwave will approach from the SW through the day but will not likely impact the area until late afternoon or evening. A very moist and unstable airmass remains across the area with PW values in excess of 2" and MU CAPE expected around 3000 J/Kg, while 0-6km shear weakens some to around 25-30 kt. Expect scattered convection to develop during the afternoon but, like today, more organized convection is not expected until late afternoon or evening hours. SPC has most of the region in a marginal risk of severe once again and damaging wind gusts remain the primary severe threat. Highs expected in the low to mid 90s inland and mid/upper 80s coast. Heat indices are expected to remain just below advisory criteria, around 97-102. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... As of 325 AM Thursday...Hot and humid SW flow is expected to continue through the weekend. A moderately strong cold front is then forecast to move into Eastern NC Monday, pushing south of the region Monday night. High pressure will then build into the area from the north Tuesday into Thursday with temps near or slightly below normal. Decent rain chances are expected Friday night supported by a mid level shortwave. Broad troughing aloft will keep the threat for convection in the forecast over the weekend. The cold front will bring even better chances for precipitation from Sunday night into Monday night, then much lower but not non zero chances for mainly diurnally driven showers and storms are expected from Tuesday into Thursday as high pressure builds over the area from the north. Friday night through Monday...Unsettled muggy weather is expected during this period. Shortwave energy should support decent coverage of showers and thunderstorms Friday evening. Broad upper troughing is expected to persist over the area over the weekend aiding lift of hot/humid airmass which will be in place across the Carolinas leading to scattered showers and thunderstorms. The cold front will continue the threat for showers and storms Mon/Mon night. Tue through Thu...The front is forecast to push south of the region Tue as high pressure builds over the area from the north through Thu. As is typical for this time of year, there will be enough residual moisture and instability behind the front to warrant low chance PoPs each day for a few mainly diurnally driven showers or storms. Temps will be closer to normal values in the low to mid 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Short Term /through Friday/... As of 230 PM Thu...Pred VFR expected through the rest of the afternoon with isolated to scattered showers/thunderstorms developing. More organized convection is expected to move across rtes this evening with scattered to numerous showers and thunderstorms as a shortwave traverses the area, with greatest coverage across northern rtes. Could see a few wet microbursts with stronger storms this evening. Convection is expected to move east of the TAF sites after midnight with patchy fog possible toward daybreak. Expect mainly VFR Friday morning with scattered showers/thunderstorms developing in the afternoon. Long Term /Friday night through Monday/... As of 325 AM Thursday...VFR conditions are expected through most of the long term, with the exception of occasional sub VFR conditions possible each day in scattered showers and thunderstorms. && .MARINE... Short Term /through Friday/... As of 3 PM Thu... Latest obs show SW winds around 15-20 kt across the central waters and 5-15 kt elsewhere with seas around 1-2 ft north and 2-4 ft south. A backdoor front will approach from the north and may make it to the Albemarle Sound region this evening before lifting back north Friday. Gradients relax some after midnight to around 5-15 kt all waters, becoming N/NE across the northern waters behind the front. The front lifts back north Friday with S winds increasing to 10-20 kt in the afternoon. Seas will continue around 2-4 ft southern/central waters through the period and are expected to build to 2-4 ft across the northern waters Friday afternoon. Long Term /Friday through Monday/... As of 325 AM Thursday...S flow 10 to 15 kt Fri increases to SW 15 to 20 kt Fri night and 20-25 kt late Sat and Sat night. Winds may briefly decrease to 10-20 kt Sunday then increase to 20-25 kt Sunday night/early Monday ahead of the cold front. 2 to 4 ft seas Fri build to 3 to 5 ft Fri night and Sat, then 4 to 6 ft Sat night into early Mon. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...Heat Advisory until 7 PM EDT this evening for NCZ092>095-098. MARINE...None. && SYNOPSIS...JME/SK NEAR TERM...SK SHORT TERM...SK LONG TERM...JME AVIATION...JME/SK MARINE...JME/SK
Hazardous weather outlook, Jun 21, 4:19 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 419 AM EDT Thu Jun 21 2018 NCZ029-044>047-079>081-090-091-220830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir- 419 AM EDT Thu Jun 21 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC this afternoon and evening. Some storms could be strong to severe. Damaging wind gusts, heavy rain and frequent lightning will be the main threats. Heat index values of 100 to 104 degrees are expected this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-220830- Outer Banks Dare-Outer Banks Hyde- 419 AM EDT Thu Jun 21 2018 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC this afternoon and evening. Some storms could be strong to severe. Damaging wind gusts, heavy rain and frequent lightning will be the main threats. Heat index values of 100 to 104 degrees are expected this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-220830- Carteret-Onslow- 419 AM EDT Thu Jun 21 2018 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC this afternoon and evening. Some storms could be strong to severe. Damaging wind gusts, heavy rain and frequent lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092>094-220830- Jones-Craven-Pamlico- 419 AM EDT Thu Jun 21 2018 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC this afternoon and evening. Some storms could be strong to severe. Damaging wind gusts, heavy rain and frequent lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:06 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 39 min |
| Jun 20, 8:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jun 20, 9:00 PM EDT | Special Weather Statement | MHX | Washington | 45 min |
| Jun 20, 9:53 PM EDT | Special Weather Statement | MHX | Dare | 67 min |
| Jun 20, 10:14 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 20, 10:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 20, 11:00 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Jun 20, 11:12 PM EDT | Special Weather Statement | MHX | Dare | 33 min |
| Jun 20, 11:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jun 20, 11:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jun 21, 2:58 AM EDT | Heat Advisory | MHX | Jones, Pamlico | 16 hr |
| Jun 21, 5:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jun 21, 6:56 PM EDT | Special Weather Statement | MHX | Washington | 34 min |
| Jun 21, 7:17 PM EDT | Special Weather Statement | MHX | Pitt | 43 min |
| Jun 21, 7:42 PM EDT | Special Weather Statement | MHX | Tyrrell | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.